How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Mark Bornfeld, DDS Your Own Question
Mark Bornfeld, DDS
Mark Bornfeld, DDS, Dentist
Category: Dental
Satisfied Customers: 5989
Experience:  Clinical instructor, NYU College of Dentistry; 37 years private practice experience in general dentistry, member Academy of General Dentistry, ADA
Type Your Dental Question Here...
Mark Bornfeld, DDS is online now
A new question is answered every 9 seconds

Bornfeld. I'm having upcoming dental work done (a cavity and

Customer Question

Hi Dr. Bornfeld. I'm having upcoming dental work done (a cavity and hoping not a root canal). The reason it has gotten to this point is that 3 years ago I had a horrible experience with another dentist. She used benzocaine topical 20% and carboncaine at 3% (1.7ml). I had an anaphylactic episode where I could not breathe - and for some reason she was very blase' about it, as if I wasn't in distress. It resolved itself thankfully but now I'm afraid to have any procedure performed. Is it the epinephrine? I've NEVER had issues at the dentist before with novocaine.
JA: Have you seen a dentist about this yet?
Customer: Yes - last week. He's obviously concerned as well. But I have to have this done - I don't have any choice. Is this cardiac related? My throat and nose both closed.
Submitted: 1 month ago.
Category: Dental
Expert:  Mark Bornfeld, DDS replied 1 month ago.

I must say I'm mystified by any clinician who is blasé about anaphylaxis, and this matter clearly needs to be resolved prior to exposure to potential allergens. Of the agents you mention, only benzocaine presents known risk as a possible cause for an immediate-type hypersensitivity reaction, as it is chemically related to other known as sensitizers (e.g., sulfonamides, thiazide duretics, and other PABA derivatives). Allergy to Carbocaine, its generic equivalent mepivacaine, and other local anesthetics of the amide class are almost never reported as sensitizers, and only a handful of such cases are reported in the literature. And because mepivacaine preparations are typically devoid of vasopressors such as epinephrine, these products also lack other potentially problematic preservatives that accompany vasopressors. So, although you may be one of those very rare cases of mepivacaine sensitivity, one must also consider the possibility that either (a) your respiratory distress may have been the result of something other than true anaphylaxis (for example, I have had a patient experience laryngospasm after swallowing some topical anesthetic agent and accidentally aspirating some of it), or you may have had true anaphylaxis in response to something else in the dental environment (the benzocaine, or latex in the clinician's gloves or dental dam, or any of the many other products and disinfectants that are used routinely in a dental office).

I agree that any episode of respiratory distress, especially if it may have been an anaphylactoid reaction, must be investigated. This should be done by either your primary care medical doctor of an immunologist prior to exposure to any suspected allergens. It is true that dentists are supposed to have emergency supplies and equipment on premises and be properly trained to use them, but there is no good reason to put that to the test.

Hope this helps...